While physicians may legally prescribe Adderall for Attention-Deficit/Hyperactivity Disorder (ADHD), some people abuse the stimulant to produce the desired effects of euphoria, heightened attention, and increased concentration.
However, despite these "highs," Adderall users may experience distressing "crashes" after the drug wears off. This uncomfortable pattern can lead to a vicious cycle of relapsing back on Adderall to avoid the withdrawal effects.
Understanding Adderall Abuse
Adderall is a prescription stimulant that, when abused, can lead to severe problems that impact one's physical and psychological functioning.
Unfortunately, Adderall abuse remains an ongoing epidemic in modern society. In 2016, nearly 2 million people misused prescription stimulants, such as Adderall. Moreover, in 2016, over half a million Americans aged 12 or older met the criteria for a stimulant use disorder.
Like most substance use, Adderall abuse can happen insidiously. People may begin to experiment with the best intentions -- they may strive to study harder or stay awake longer. In competitive atmospheres, like college campuses or corporate businesses, users may believe that this substance provides an upper hand in getting ahead of others.
With that said, people may develop an increased tolerance for the substance. This tolerance means they will need more Adderall to achieve their intended effect, and they may take more drastic measures to obtain the substance. Users also experience a sense of withdrawal once reducing or abstaining from the Adderall. The withdrawal symptoms may include:
- Intensified Adderall cravings
- Irritability and depression
- Fatigue and lethargy
- Poor focus and concentration
- Psychotic symptoms
Research continues to indicate a relationship between stimulant misuse and psychosis. The signs of psychosis symptoms may vary depending on the individual, but they can include:
- Heightened suspicion and paranoid thinking
- Grandiose thoughts
- Obsessive or repetitive behaviors
- Disorganized thinking and speech
- Auditory or visual hallucinations
- Severe irritability and agitation
- Impaired concentration
- Increased anxiety and depression
Any psychotic episodes can be dangerous and life-threatening. Individuals in psychotic states risk engaging in irrational behavior, which can heighten their likelihood to use violence on either themselves or others.
As a result, severe psychosis may require hospitalization for acute monitoring and stabilization. Hospitalization is especially important if the individual is at dire risk of harming himself or others.
Furthermore, users may be at risk for stimulant overdose. Overdose may happen because stimulants rapidly increase blood pressure, body temperature, and heart rate. Mixing stimulants with other substances, like alcohol or sedatives, can also trigger medical emergencies.
Thus, 24-hour care may be required for ongoing supervision. The medical team will be able to conduct a thorough assessment to determine stabilization needs.
After receiving the appropriate medical stabilization, individuals often benefit from receiving appropriate, long-term clinical treatment.
Treatment can provide ongoing monitoring and stabilization. It also provides a foundation for support during this challenging time. The symptoms of psychosis can last for several days. However, in severe cases, they can last for weeks or months.
Professional treatment helps people receive an appropriate medication plan, individual and group therapy, and practical coping skills for sustaining a fulfilling life in sobriety.